News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Vomitting & Burping Foam, Left Abdominal Pain, Constipation


 lapbander - Sun Nov 16, 2008 2:45 am

I am a lap band (adjustable gastric banding) patient who has lost 143 pounds in 2 years. My lap band is fine and is causing no problems that I know about. I've had reflux before and had some saline removed which relieved the reflux. I take daily medication (Zantac and Prevacid) to prevent reflux. This is different.

I recently had both lobes of my thyroid removed in late August 2008 due to 3 cold nodules and an enlarged thyroid. My problems began immediately following thyroid surgery. I suspected the thyroid medication was the culprit and looked up the side effects. Vomiting and nausea are know side effects but my thyroid specialists says he has never had a patient who was allergic to thyroid medication. I started on Synthroid 100 mcg and he increased it to 112 mcg. I couldn't keep it down most of the time. At 8 weeks he tested my thyroid function and it was way low. He questioned me about whether or not I was actually taking my medication. I told him yes but most of the time it came back up within 2 - 3 hours. A little pink marshmallow. The foaming starts immediately after taking my thyroid medication. I burp and throw up white foam for hours and many times all day and throughout the night. He switched me to Levoxyl 150 mcg. I've been on it for nearly a month. Same response. I am constantly throwing up and the nausea begins about an hour or so after taking the medicine. If I am not vomiting foam throughout the night (every couple of hours), when I wake up from sleeping, I start throwing up as soon as my feet hit the floor. I vomit white foam first and then brown liquid, bitter bile liquid. Then as it progresses throughout the day it gets darker. Sometimes it is a burgundy color, sometimes light pink and sometimes almost black. Very bitter. This happens even though I have not had a sip or bite of any liquid or food since the night before. I can eat at 6 PM and if I keep it down, by morning, I am vomiting white foam first and then dark bile. I usually only eat once a day because I am so nauseated. I've tried eating during the day to change the acidity of my stomach but it doesn't help. I've tried taking my thyroid medicine at different times of the day and even before going to bed. Same response. No change.

I've had lower back pains and have been sleeping on a heating pad thinking my back was sore from throwing up. Now I'm having cramping abdominal pains to the left and slightly below my navel. This usually happens after I eat and my stomach is full. Sometimes it is 30 minutes to an hour after eating. Sometimes it is while I am eating because it takes me 30 - 45 minutes to eat due to my lap band. It is acute pain where I am doubled over. It hurts when I breathe or move. I try moving in different positions to no avail. My stomach becomes as hard as a brick in the area to the immediate left and slightly below my navel but the rest of my stomach is soft. After 15 minutes or so the pain subsides but my lower back still hurts. I've also been suffering with severe constipation for several months now. I take stool softeners usually 2 - 3 times a week because if I don't, I can go a week or longer without a bowel movement and then it is very painful and difficult to have one. Very sticky and hard. Sorry for the graphics. With stool softeners I have 1 and sometimes 2 bowel movements a week. I don't eat like a normal person and my fluid intake is below normal as well due to the lap band so this frequency of bowel movement is normal for me since having the lap band surgery. Since I have strained so much in the past before discovering the stool softeners, I am wondering if I have developed a hernia under my navel or something. I have lost 7 lbs in less than a month and I don't need to lose any more weight.

I have been so sick from vomiting and having dry heaves, that I couldn't sit in a chair. I get shaky and have to lay on the floor before trying to get up. I've used Phenergan suppositories 50 mg at night but it just knocks me out for the night leaving me with a severe hang over and vomiting when I wake up. I can't stay on this medication. My M.D. prescribed this when my thyroid specialist told me to go see my M.D. to find the source of vomiting and nausea. She did a CBC and total vitamin check. Low in folic acid, B's, C, calcium, potassium. I'm taking over the counter supplements for these deficiencies.

What can be causing the nausea, vomiting and burping of foam and bile, severe constipation and abdominal pain and rigidity of the colon after eating? I am so sick and run down. I need help.

I have scheduled an appointment with my lap-band surgeon but it will be a while before he can see me. Any insight you have would be appreciated.
 Dr.M.Aroon kamath - Mon Oct 19, 2009 6:28 am

User avatar Hi,
' 'Productive Burping' is a well known complication following the lap band surgery.This is nothing but regurgitation of swallowed food from the upper pouch.
This is different from the acid or alkaline reflux.
You must consult your lap surgeon but in the meanwhile,
- Eat less,
- Eat more slowly, and
- Chew your food more thoroughly.
These measures may be useful to an extent. please continue your thyroid medications. It is very unlikely to be the cause of your problem.Cheers!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here